Advertisement
              

FDA: Serious Hypersensitivity Reactions to OTC Acne Topicals

By Staff

7/17/2014

US Pharm. 2014;39(7):6.

Silver Spring, MD— The FDA has issued a warning that some OTC topical acne products can cause rare but serious—even potentially life-threatening—allergic reactions or severe irritation. Hypersensitivity reactions, including throat tightness, difficulty breathing, faintness, and swelling of the eyes, face, lips, or tongue, may occur within minutes to a day or more after use. These serious reactions differ from the local application-site irritations already included in Drug Facts labeling (e.g., redness, burning, itching, peeling, dryness, slight swelling). The products are marketed under various brand names and are available as gels, lotions, solutions, washes, scrubs, toners, cleansing pads, and other forms. It is not known whether these severe reactions were triggered by the products’ active ingredients (benzoyl peroxide, salicylic acid), inactive ingredients, or a combination.

To comment on this article, contact rdavidson@uspharmacist.com.
Popular Articles
Advertisement